Minimal representation of semiorders with intervals of same length

  • Jutta Mitas
Contributed Papers
Part of the Lecture Notes in Computer Science book series (LNCS, volume 831)


Semiorders are special interval orders which allow a representation with intervals of same length. Using integer endpoints we present here such a representation with minimal interval length.

The algorithm obtained is linear in time and space. In addition, we give a characterization of the subclass of semiorders representable by intervals of length k by a set of C k+1 forbidden suborders where C n is n-th Catalan number.


Semiorder interval order minimal representation forbidden suborders 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    A. von Arnim and C. de la Higuera. Computing the jump number on semi-orders is polynomial. Discrete Applied Mathematics, 1993. To appear.Google Scholar
  2. 2.
    P. Baldy and M. Morvan. A linear time and space algorithm to recognize interval orders. Discrete Applied Mathematics, 46:173–178, 1993.Google Scholar
  3. 3.
    K. P. Bogart. A discrete proof of the Scott-Suppes representation theorem of semiorders. Technical Report PMA-TR91-173, Dartmouth College, Hanover, New Hampshire 03755, 1991. Accepted for publication in Discrete Applied Mathematics.Google Scholar
  4. 4.
    K. P. Bogart and K. Stellpflug. Discrete representation theory of semiorders. Accepted for publication in Discrete Applied Mathematics.Google Scholar
  5. 5.
    G. Brightwell. Semiorders and the 1/3–2/3 conjecture. Order, 5:369–380, 1989.Google Scholar
  6. 6.
    G. Brightwell and P. Winkler. Counting linear extensions is #P-complete. In Proc. 23rd ACM Symposium on the Theory of Computing, pages 175–181, 1991.Google Scholar
  7. 7.
    P.C. Fishburn. Interval orders and interval graphs. Wiley, New York, 1985.Google Scholar
  8. 8.
    R. L. Graham, D. E. Knuth, and O. Patashnik. Concrete Mathematics: a foundation of computer science. Addison-Wesley Publishing Company, Reading, Massachusetts, 1989.Google Scholar
  9. 9.
    J. Mitas. Tackling the jump number of interval orders. Order, 8:115–132, 1991.Google Scholar
  10. 10.
    M. Pirlot. Minimal representation of a semiorder. Theory and Decision, 28:109–141, 1990.Google Scholar
  11. 11.
    I. Rabinovitch. The dimension of semiorders. J. of Combinatorial Theory A, 25:50–61, 1978.Google Scholar
  12. 12.
    I. Rabinovitch. An upper bound on the dimension of interval orders. J. of Combinatorial Theory A, 25:68–71, 1978.Google Scholar
  13. 13.
    D. Scott and P. Suppes. Foundational aspects of theories of measurement. Journal of Symbolic Logic, 23:113–128, 1958.Google Scholar
  14. 14.
    R. L. Wine and J. E. Freund. On the enumeration of decision patterns involving n means. Annals of Mathematical Statistics, 28:256–259, 1957.Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1994

Authors and Affiliations

  • Jutta Mitas
    • 1
    • 2
  1. 1.Laboratoire d'Informatique de Robotique et de Microélectronique de Montpellier (LIRMM)Montpellier Cedex 5France
  2. 2.TH Darmstadt, Fachbereich MathematikDarmstadtGermany

Personalised recommendations